Dr. Stefan Ovidiu Tohaneanu

Department of Mathematics
University of Idaho
875 Perimeter Drive MS 1103, Moscow, ID 83844-1103
tel: (208) 885-6234

2013-present: Assistant Professor, University of Idaho
2010-2013: Postdoctoral Fellow and Assistant Professor, The University of Western Ontario (Advisor Dr. Graham Denham)
2007-2010: Visiting Assistant Professor, University of Cincinnati
2002-2007: Graduate Teaching Assistant, Texas A&M University

Ph.D., Mathematics, Texas A&M University, 2007 (Advisor Dr. Hal Schenck)
M.S., Mathematics (Analysis), University of Bucharest, 2001
M.S., Mathematics (Algebra), University of Bucharest, 1999
B.S., Mathematics, University of Bucharest, 1997



Students, please check blackboard for detailed information.

Fall 2013. MATH 330: Linear Algebra.

Spring 2014. MATH 376: Discrete Math II.

Fall 2014. MATH 176: Discrete Math I, and MATH 275: Calculus III.

Spring 2015. MATH 310: Ordinary Differential Equations.

Summer 2015. MATH 310 (both sections): Ordinary Differential Equations.

Fall 2015. MATH 170: Calculus I (entire in-campus course), and MATH 555: Groups and Fields I

Spring 2016. MATH 330: Linear Algebra, and MATH 556: Groups and Fields II

Summer 2016 – II: MATH 310: Ordinary Differential Equations.

Fall 2016: MATH 557: Ring Theory, and MATH 330: Linear Algebra.

My research interest are in Commutative Algebra with applications to Combinatorics, Discrete Geometry, Algebraic Geometry, Coding Theory or Spline Approximation. Please click this link for a detailed CV.

This is the list of my publications:

  1. Generalized star configurations and the Tutte polynomial (with B. Anzis and M. Garrousian)

arXiv: 1604.01311.

  1. Star Configurations are Set-Theoretic Complete Intersection

Archiv der Mathematik 105 (2015), 343-349.

  1. Minimum distance of linear codes and the \alpha-invariant (with M. Garrousian)

Advances in Applied Math. 71 (2015), 190-207.

  1. On the geometry of real or complex supersolvable line arrangements (with B. Anzis)

Journal Combinatorial Theory, Series A 140 (2016), 76-96.

  1. On a conjecture of Vasconcelos via Sylvester forms (with R. Burity and A. Simis)

Journal of Symbolic Computation 77 (2016), 39-62.

  1. Error-correction of linear codes via colon ideals (with B. Anzis)

J. Algebra (C.S.) 443 (2015), 479-493.

  1. Projective duality of arrangements with quadratic logarithmic vector fields

Discrete Mathematics 339 (2016), 54-61.

  1. The ubiquity of Sylvester forms in almost complete intersections (with A. Simis)

Collectanea Math. 66 (2015), 1-31.

  1. Finding inverse systems from coordinates

J. Algebra 400 (2014), 72-77.

  1. Modular decomposition of the Orlik-Terao algebra of a hyperplane arrangement (with G. Denham and M. Garrousian)
    Annals of Combinatorics 18 (2014), 289-312.
  2. Homology of homogeneous divisors (with A. Simis)
    Israel J. Math. 200 (2014), 449-487.
  3. A commutative algebraic approach to the fitting problem
    Proc. Amer. Math. Soc. 142 (2014), 659-666.
  4. From Splines Approximation to Roth's Equation and Schur Functors (with J. Minac)
    Manuscripta Math. 142(1) (2013), 101-126.
  5. On freeness of divisors on P^2
    Communications in Algebra 41(8) (2013), 2916-2932.
  6. Growth of the ideal generated by a quadratic multivariate function over GF(3) (with T. Hodges, J. Ding, V. Kruglov, D. Schmidt)
    J. Algebra Appl. 12 (2013), 1250219-1 to 23.
  7. Bounding invariants of fat points using a Coding Theory construction (with A. Van Tuyl)
    J. Pure Appl. Algebra 217(2013), 269-279.
  8. The minimum distance of sets of points and the minimum socle degree
    J. Pure Appl. Algebra 215(2011), 2645-2651.
  9. On the De Boer-Pellikaan method for computing minimum distance
    J. Symbolic Computation 45(2010), 965-974.
  10. A computational criterion for the supersolvability of line arrangements
    Ars Combinatoria  117 (2014), 217-223.
  11. Lower bounds on minimal distance of evaluation codes
    Appl. Algebra Eng. Commun. Comput. 20(5-6)(2009), 351-360.
  12. The Orlik-Terao algebra and 2-formality (with H. Schenck)
    Math. Res. Lett. 16(1)(2009), 171-182.
  13. Freeness of Conic-Line Arrangements in P^2 (with H. Schenck)
    Commentarii Mathematici Helvetici 84 (2009) 235-258.
  14. Mutant Grobner basis algorithm (with J. Ding, D. Cabarcas, D. Schmidt and J. Buchmann)
    Proceedings of the 1st international conference on Symbolic Computation and Cryptography, Beijing, LMIB, pp. 16-22 (2008).
  15. Topological criteria for k-formal arrangements
    Beitrage zur Algebra und Geometrie 48(1)(2007), 27-34.
  16. Smooth planar r-splines of degree 2r
    J. Approx. Theory 132(2005), 72-76.